Which of the following is most likely to be associated with metabolic alkalosis?
(A) Right shift of the oxyhemoglobin dissociation curve
(B) Compensatory hyperventilation
(D) Infusion of lactated Ringer’s solution
Metabolic alkalosis occurs frequently in perioperative and critical care settings. Metabolic alkalosis causes a left shift of the oxyhemoglobin dissociation curve and is associated with the following:
■ Ventricular arrhythmias
■ Increased digoxin toxicity
■ Compensatory hypoventilation
■ Cardiovascular depression
Tissue oxygenation may be compromised by the shifting of the oxyhemoglobin dissociation curve to the left (Figure 1).
Hypokalemia can cause metabolic alkalosis by multiple mechanisms:
■ Potassium moving extracellularly, leading to transfer of H+ into cells, thereby raising extracellular pH
■ Increased H+ secretion in the proximal and distal tubules of the kidney, leading to further reabsorption of bicarbonate
■ Intracellular acidosis in the cells of the proximal tubules of the kidneys, promoting excretion of ammonium (a weak acid)
Additionally, common causes of metabolic alkalosis, such as vomiting and diuretic administration, can directly lead to potassium loss. Respiratory compensation for metabolic alkalosis is limited, but compensatory hypoventilation does occur, though rarely resulting in a PaCO2 above 55 mm Hg. Infusion of solutions containing citrate, acetate or lactate (such as lactated Ringer’s solution) can lead to hyperbicarbonatemia, resulting in iatrogenic metabolic alkalosis.
Anesthesiology Continuing Education (ACE) is a self-study CME program that covers established medical knowledge in the field of anesthesiology. ACE can help fulfill the CME requirements of MOCA®. To learn more and to subscribe, visit asahq.org/ace.